South Dakota, 2011

Hail in South Dakota, June 26, 2011

June 26, 2011 · NWS UNR · 1 event in 1 county or zone

A supercell thunderstorm produced golf ball sized hail over far southeastern Fall River County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm produced golf ball sized hail over far southeastern Fall River County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 26, 12:30 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 26, 12:30 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
130 PM MDT SUN JUN 26 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW OVER MANITOBA WITH
FRONTAL BOUNDARY STRETCHING DOWN THRU ERN/CNTRL ND INTO CNTRL/WRN
SD. RIGHT NOW APPEARS BOUNDARY SITS GENERALLY ALONG A LINE FROM
NORTH OF KPIR TO NEAR KRAP...THOUGH NUMEROUS OUTFLOW BOUNDARIES MAKE
THIS HARD TO ANALYZE. UPPER LEVEL ANALYSIS PLACES LOW SHIFTING OVER
NRN MANITOBA...WITH MAIN TROF EXTENDING SW TOWARDS CNTRL MT. CURRENT
SHORT WAVE SLIDING THROUGH COMBINED WITH VARIOUS BOUNDARIES IS
RESULTING IN AREAS OF CONVECTION OVER THE ERN/CNTRL CWA.

FOR THIS AFTERNOON INTO TONIGHT...THUNDERSTORMS WILL CONTINUE TO
DEVELOP AS A PAIR OF SHORT WAVES SLIDE THROUGH THE AREA BEFORE MAIN
TROF SLIDES IN TONIGHT. CURRENT CONCERN IS OVER SWRN INTO S CNTRL
SD. MODELS INDICATE GOOD INSTABILITY IN THIS AREA...BUT QUESTION IS
WHETHER ATMOSPHERE HAS RECOVERED FROM EARLIER CONVECTION. LATEST
STORM TO PUSH INTO THIS AREA HAS HAD TROUBLE MAINTAINING STRENGTH
(THOUGH IN LAST FEW MINUTES HAS INCREASED GREATLY IN STRENGTH).
PLENTY OF SHEAR IS NOTED (~50KTS 0-6 KM BULK)...SO IF STORMS CAN GET
GOING ROTATING UPDRAFTS WILL BE PROBABLE. SOUTH OF THE FRONTAL
BOUNDARY...SERLY LOW LEVEL FLOW CONTINUES BRINGING MODEST LOW LEVEL
SHEAR. WILL HAVE TO KEEP AN EYE ON STORMS IN THIS AREA AS THERE MAY
BE A BRIEF TORNADIC THREAT...PARTICULARLY TOWARDS S CNTRL SD. EXPECT
THE FRONT TO SLIDE THROUGH BY EARLY THIS EVENING WITH SOME
SHOWERS/WEAKER THUNDERSTORMS CONTINUING OVERNIGHT AS PRIMARY WAVE
SLIDES THROUGH.

ON MONDAY...DRY WEATHER IS EXPECTED AS TROF PUSHES EAST AND RIDGE
STARTS BUILDING TO THE WEST OF THE CWA. TEMPS WILL BE SLIGHTLY BELOW
AVERAGE IN THE WAKE OF THE COLD FRONT.

FOR TUESDAY...RIDGE PUSHES OVER THE AREA BRINGING A RETURN TO ABOVE
AVERAGE TEMPERATURES ALONG WITH DRY CONDITIONS.

EXTENDED...AN UPPER LEVEL RIDGE WILL BRING HOT WEATHER TO THE AREA
WEDNESDAY AND THURSDAY. A SHORTWAVE MOVING THROUGH THE RIDGE WILL
BRING A SLIGHT CHANCE OF SHOWERS AND STORMS TO WESTERN AREAS
WEDNESDAY NIGHT...WITH CHANCES SPREADING EASTWARD ACROSS THE REST OF
THE FORECAST AREA THURSDAY INTO THURSDAY NIGHT. THE RIDGE WILL THEN
BUILD BACK OVER THE AREA INTO NEXT WEEKEND WITH MAINLY DRY WX AND
WARM TEMPS.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
INTO TONIGHT AS SHORTWAVE AND COLD FRONT MOVE ACROSS THE REGION.
THUNDERSTORMS ARE EXPECTED TO BE MOST NUMEROUS FROM THE BLACK HILLS
AREA...SOUTH AND EASTWARD INTO SOUTH CENTRAL SD. LOCAL MVFR/IFR
CONDITIONS CAN BE EXPECTED IN AND NEAR ANY STORMS. SKIES WILL CLEAR
OUT FROM WEST TO EAST OVERNIGHT INTO MONDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jun 26, 7:30 AM MST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
830 AM MDT SUN JUN 26 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
830 AM MDT (930 AM CDT) SUN JUN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE AGAIN EXPECTED OVER THE AREA TODAY INTO THIS
EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME
SEVERE. LARGE HAIL WILL BE THE MAIN THREAT...THOUGH DAMAGING WIND
GUSTS WILL ALSO BE POSSIBLE. THERE WILL ALSO BE A TORNADIC THREAT IN
THE AFTERNOON INTO THE EARLY EVENING HOURS...PARTICULARLY OVER
SOUTHWEST INTO SOUTH CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS RETURN FOR WEDNESDAY NIGHT INTO
THURSDAY ...THOUGH AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY SOUTH AND EAST
OF THE BLACK HILLS.

In the hours before

Local storm report, Jun 26, 10:04 AM MST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1104 AM MDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     TSTM WND GST     5 E PORCUPINE           43.24N 102.23W
06/26/2011  E60 MPH          SHANNON            SD   TRAINED SPOTTER

0315 AM     TSTM WND GST     5 SSW LUDLOW            45.77N 103.43W
06/26/2011  E60 MPH          HARDING            SD   TRAINED SPOTTER

0848 AM     TSTM WND GST     1 N ROCKYFORD           43.51N 102.50W
06/26/2011  E60 MPH          SHANNON            SD   TRAINED SPOTTER

0848 AM     HAIL             1 N ROCKYFORD           43.51N 102.50W
06/26/2011  E1.00 INCH       SHANNON            SD   TRAINED SPOTTER

0405 AM     TSTM WND GST     6 E RALPH               45.79N 102.94W
06/26/2011  E60 MPH          PERKINS            SD   TRAINED SPOTTER

0943 AM     TSTM WND GST     1 N BUFFALO             45.60N 103.55W
06/26/2011  M73 MPH          HARDING            SD   ASOS

&&

JSCHILD
Local storm report, Jun 26, 2:49 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
349 PM MDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             4 S WASTA               44.01N 102.45W
06/26/2011  E1.00 INCH       PENNINGTON         SD   PUBLIC

            70 MPH WIND GUSTS

&&

KCLARK
Local storm report, Jun 26, 2:51 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
351 PM MDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     4 S WASTA               44.01N 102.45W
06/26/2011  E70 MPH          PENNINGTON         SD   PUBLIC

&&

KCLARK
Local storm report, Jun 26, 3:08 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
408 PM MDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             15 NNE CREIGHTON        44.45N 102.09W
06/26/2011  E1.00 INCH       PENNINGTON         SD   PUBLIC

&&

WFO UNR

The radar

The Rapid City radar (KUDX), 123 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fall River

When
June 26, 3:35 PM MST
Where
Fall River County, 10.89 mi S of Oelrichs
Measured
1.75 in hail
Reported by
Public
Coordinates
43.043, -103.159

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309495.